Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 95, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 13, 2005, 3:26 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 3:26 PM EDT (19:26 UTC)
- Expired
- Jul 13, 2005, 4:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 85 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:40 PM EDT | TSTM WND DMG | Summerville, SC | TREES DOWN OFF CENTRAL AVENUE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2985 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 131926 SVRCHS SCC015-035-132000- /O.NEW.KCHS.SV.W.0095.050713T1926Z-050713T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 326 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 400 PM EDT * AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DORCHESTER TO SUMMERVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF SAINT GEORGE TO SUMMERVILLE...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... RIDGEVILLE AND KNIGHTSVILLE... SUMMERVILLE AND JEDBURG... SANGAREE... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3316 8051 3294 8021 3304 8010 3328 8028 $$
2 follow-up statements
000 WWUS52 KCHS 131940 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT WED JUL 13 2005 SCC015-035-132000- /O.CON.KCHS.SV.W.0095.000000T0000Z-050713T2000Z/ BERKELEY-DORCHESTER- 340 PM EDT WED JUL 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR BERKELEY AND DORCHESTER COUNTIES... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PRINGLETOWN TO STALLSVILLE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF SUMMERVILLE TO SUMMERVILLE...MOVING EAST AT 15 MPH. WINDS WINDS UP TO 45 MPH WERE REPORTED BY SPOTTERS IN THE COMMUNITY OF DORCHESTER AROUND 330 PM WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3319 8035 3298 8021 3311 8001 3331 8023 $$
000 WWUS52 KCHS 131958 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 358 PM EDT WED JUL 13 2005 SCC015-035-132007- /O.EXP.KCHS.SV.W.0095.000000T0000Z-050713T2000Z/ BERKELEY-DORCHESTER- 358 PM EDT WED JUL 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY AND DORCHESTER COUNTIES HAS EXPIRED... ...VERY STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN DORCHESTER COUNTY... AT 358 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...VERY STRONG THUNDERSTORMS CONTINUE TO IMPACT MUCH OF SOUTHERN DORCHESTER COUNTY FROM JEDBURG SOUTH TO DELEMAR CROSSROADS. THESE STORMS WILL CONTINUE TO MOVE NORTHEAST AT 15 MPH AND IMPACT AREAS IN AND AROUND SUMMERVILLE...GREGGS LANDING... AND DELEMAR CROSSROADS THROUGH 430 PM. GUSTY WINDS TO 45 MPH AND SMALL HAIL CAN BE EXPECTED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3319 8035 3298 8021 3311 8001 3331 8023 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:18 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 13, 3:18 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 318 PM EDT WED JUL 13 2005 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... CONVECTION HAS BECOME MORE WIDESPREAD AND QUITE STRONG FROM CENTRAL GEORGIA TO THE MIDLANDS OF SOUTH CAROLINA THIS AFTN AND WILL CARRY THE HIGHEST EARLY EVENING POPS OVER THE NRN HALF OF OUR CWFA. BOTH THU AND FRI CONTINUE TO LOOK ACTIVE WITH THE USUAL UNSTBL AIR MASS INTERACTING WITH SEASONABLY STRONG FLOW FROM H85 TO H7 AND A HIGHLY CONVERGENT LOW LEVEL FLOW. WILL MAINTAIN 40-50 POPS AWAY FROM THE IMMEDIATE COAST AND HANG ONTO A SLIGHT CHC OVERNIGHT POPS MANY AREAS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... PERSISTENCE MAINTAINED WITH ATLC RIDGE ANCHORED. WE LOWERED POPS A BIT SUN AND MON...OTHERWISE EXPECT A TYPICAL JULY PATTERN WITH TEMPERATURES 90 TO 95 AND AFTN HEAT INDICES 100 TO 105 MOST DAYS. && .MARINE... A WEAK TROUGH OF LOW PRESSURE WILL PUSH TOWARD THE COASTAL WATERS TONIGHT...WITH A SURGE OF WINDS TO AROUND 15 KT EXPECTED AHEAD OF THIS FEATURE. THIS TROUGH OF LOW PRESSURE WILL DISSIPATE ON THU WITH ATLANTIC HIGH PRESSURE BUILDING INTO THE REGION THROUGH EARLY NEXT WEEK. WINDS AND SEAS SHOULD REMAIN FAIRLY QUIET THU THROUGH TUE WITH HIGH PRESSURE IN PLACE. && .AVIATION... SCATTERED SHWRS/TSTMS IN VICINITY OF BOTH TERMINALS THIS AFTERNOON FIRING ALONG SEA BREEZE AS IT PUSHES INLAND. WILL KEEP VCTS IN SAV TAF THROUGH 20Z AS SEA BREEZE PUSHES THROUGH...THEN MENTION CB THROUGH 22Z AS A FEW ISOLATED TSTMS POSSIBLE BEHIND SEA BREEZE. WILL CONTINUE MENTION OF VCTS IN CHS TAF THROUGH 22Z. SHORTWAVE TROUGH EXPECTED TO PUSH THROUGH OVERNIGHT...AND CAN/T RULE OUT A SHWR OR TSTM WITH THIS FEATURE...BUT CONFIDENCE IS TOO LOW TO MENTION IN TAF AT THIS TIME. DON/T ANTICIPATE ANY MVFR FOG FORMATION OVERNIGHT WITH GEOSTROPHIC WINDS AROUND 15 KT. SHWRS/TSTMS EXPECTED TO DEVELOP ONCE AGAIN ON SEA BREEZE THU...SO WILL INCLUDE CB/S AT BOTH TERMINAL SITES. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 24/JRJ
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT WED JUL 13 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-141000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 500 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BOTH BURTONS FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BURTONS FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 13, 2:29 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 229 PM EDT WED JUL 13 2005 SCZ044-131900- DORCHESTER- 229 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 300 PM EDT... AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF REEVESVILLE...OR ABOUT 13 MILES WEST OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ROSINVILLE...REEVESVILLE...MOUNT ZION...HUDSONTOWN... HARLEYVILLE...GIANT AND DUNCAN CHAPEL THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 2:48 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 248 PM EDT WED JUL 13 2005 SCZ048-131915- BEAUFORT- 248 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 315 PM EDT... AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BRIGHTON BEACH...OR ABOUT 4 MILES WEST OF HILTON HEAD ISLAND...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MYRTLE ISLAND... LAWTON...DAUFUSKIE ISLAND...CALIBOGUE CAY...BRIGHTON BEACH... BLUFFTON...HILTON HEAD ISLAND...FOLLY FIELD...SCOTT AND PORT ROYAL THROUGH 315 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. CONDITIONS ALSO REMAIN FAVORABLE FOR WATERSPOUTS. IF A WATERSPOUT IS OBSERVED...MOVE TO A PLACE OF SAFETY.
Special weather statement, Jul 13, 2:58 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 258 PM EDT WED JUL 13 2005 SCZ043-044-131930- DORCHESTER-INLAND COLLETON- 258 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON COUNTY THROUGH 330 PM EDT... AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM TEXAS TO 3 MILES WEST OF ROUND O...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF SAINT GEORGE TO 4 MILES EAST OF WALTERBORO...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TEXAS...SIDNEY...HIOTTS...ROUND O AND PREGNALL THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 3:10 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 310 PM EDT WED JUL 13 2005 SCZ047-131945- INLAND JASPER- 310 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 345 PM EDT... AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF ROBERTVILLE...OR ABOUT 16 MILES NORTHWEST OF RIDGELAND...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROBERTVILLE... TARBORO...PINELAND AND GRAYS THROUGH 345 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jul 13, 3:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO PARRIS ISLAND 32.35N 80.68W
07/13/2005 BEAUFORT SC EMERGENCY MNGR
WATERSPOUT OVER THE BROAD RIVER OFFSHORE OF PARRIS
ISLAND.
0217 PM TORNADO 1 NE PARRIS ISLAND 32.36N 80.67W
07/13/2005 BEAUFORT SC EMERGENCY MNGR
FIRST TORNADO DISSIPATED...ANOTHER FORMED...HEADED TOWARD
SR 170 BRIDGE OVER BROAD RIVER.
0215 PM TORNADO PARRIS ISLAND 32.35N 80.68W
07/13/2005 BEAUFORT SC PUBLIC
PUBLIC REPORTED A TORNADO IN THE VICINITY OF PARRIS
ISLAND AND THE BROAD. TORNADO WAS SEEN AT A DISTANCE FROM
THE BRIDGE CONNECTING HILTON HEAD ISLAND AND BLUFFTON.
0225 PM TORNADO 3 NE PARRIS ISLAND 32.38N 80.65W
07/13/2005 BEAUFORT SC EMERGENCY MNGR
EM REPORTS TORNADO HAS DISSIPATED. HOWEVER...A FUNNEL
CLOUD WAS STILL SEEN IN ANOTHER PART OF THE STORM.
&&
FWASpecial weather statement, Jul 13, 3:20 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT WED JUL 13 2005 SCZ045-132000- BERKELEY- 320 PM EDT WED JUL 13 2005 ...THUNDERSTORMS WILL LIKELY IMPACT LAKE MOULTRIE THIS AFTERNOON... THUNDERSTORMS EXTENDING FROM NORTHERN DORCHESTER COUNTY INTO SOUTHERN ORANGEBURG COUNTY WILL CONTINUE TO MOVE NORTHEAST INTO BERKELEY COUNTY THROUGH THE REMAINDER OF THE AFTERNOON HOURS. MARINERS ON LAKE MOULTRIE SHOULD CONSIDER SEEING SAFE HARBOR AS THESE THUNDERSTORMS WILL CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:55 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 37 min |
| Jul 13, 2:10 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 36 min |
| Jul 13, 2:12 PM EDT | Tornado Warning | CHS | Beaufort | 33 min |
| Jul 13, 4:40 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 50 min |
| Jul 13, 5:05 PM EDT | Tornado Warning | CHS | Beaufort | 25 min |
| Jul 13, 5:25 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 35 min |
| Jul 13, 5:52 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.